May 1990

Three Patients Who Spontaneously Developed Persistent Hypothyroidism During or Following Treatment With Antithyroid Drugs for Graves' Hyperthyroidism

Author Affiliations

From the First Department of Internal Medicine, Tottori University School of Medicine, Yonago, Japan.

Arch Intern Med. 1990;150(5):1105-1109. doi:10.1001/archinte.1990.00390170129028

• Three patients with Graves' disease who spontaneously developed hypothyroidism after treatment with antithyroid drugs are described herein. Patient 1 developed a painful tender thyroid enlargement with a fever and accelerated erythrocyte sedimentation rate when she was receiving maintenance therapy with methimazole, and she progressed to persistent hypothyroidism with increased titers of antithyroglobulin and antimicrosomal antibodies and marked reduction of goiter size within the subsequent 2 months. Thyroid-stimulating hormone–binding inhibitory immunoglobulins (TBIls) and thyroid stimulation-blocking antibody (TSBAb) were absent when she was hypothyroid. Hypothyroidism probably resulted from autoimmune thyroid destruction due to subacute aggravation of Hashimoto's thyroiditis. During the clinical course of patient 2, accelerated erythrocyte sedimentation rate and later transient increases of antimicrosomal and antithyroglobulin antibody titers were observed repeatedly (four times), and she finally fell into overt hypothyroidism. She also had negative results of tests for TBII and TSBAb. Her hypothyroidism appeared to result from repeated thyroid destruction due to aggravation of Hashimoto's thyroiditis. Patient 3 fell into hypothyroidism when receiving a small dosage of methimazole. The TBII and TSBAb were strongly active when she developed hypothyroidism, which thus seemed to be due to blocking antibody. Patients with Graves' hyperthyroidism may eventually progress to hypothyroidism later by several different mechanisms. Severe and sudden or slowly repeated thyroid destruction due to aggravation of Hashimoto's thyroiditis is one mechanism. Another may be the appearance of a blocking antibody to the TSH receptor.

(Arch Intern Med. 1990;150:1105-1109)